Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 24, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 22, 2020, 3:48 AM MST. It took effect at Dec 22, 2020, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 3:48 AM MST (10:48 UTC)
- In effect from
- Dec 22, 2020, 11:00 AM MST
- Expired
- Dec 22, 2020, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
774 WWUS75 KTFX 221048 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 348 AM MST Tue Dec 22 2020 MTZ047-051-222200- /O.EXP.KTFX.FG.Y.0003.000000T0000Z-201222T1100Z/ /O.UPG.KTFX.HW.A.0026.201222T1500Z-201223T0300Z/ /O.NEW.KTFX.HW.W.0024.201222T1800Z-201223T0300Z/ Blaine-Fergus- Including Chinook, Harlem, Hays, Lewistown, Winifred, Lewistown Divide, and Grass Range 348 AM MST Tue Dec 22 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... ...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM MST EARLY THIS MORNING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Blaine and Fergus. * WHEN...From 11 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Snow showers will also develop this afternoon with quickly changing visibility in addition to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ010-044-046-221200- /O.CAN.KTFX.HW.A.0026.201222T1200Z-201223T0000Z/ /O.EXP.KTFX.FG.Y.0003.000000T0000Z-201222T1100Z/ Eastern Glacier-Toole-Eastern Pondera- Including Cut Bank, Shelby, Sunburst, Brady, and Conrad 348 AM MST Tue Dec 22 2020 ...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM MST EARLY THIS MORNING... ...HIGH WIND WATCH IS CANCELLED... A cold front will move south through the area this morning bringing a shift to north or northwesterly winds with gusts up to 45 mph at times through this afternoon. In addition, snow showers are possible along and behind the cold front which could bring some brief reductions in visibility. $$ MTZ011-013-045-221200- /O.CAN.KTFX.HW.A.0026.201222T1500Z-201223T0300Z/ /O.EXP.KTFX.FG.Y.0003.000000T0000Z-201222T1100Z/ Hill-Chouteau-Liberty- Including Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Chester, and Whitlash 348 AM MST Tue Dec 22 2020 ...DENSE FOG ADVISORY WILL EXPIRE AT 4 AM MST EARLY THIS MORNING... ...HIGH WIND WATCH IS CANCELLED... Areas of fog will begin to dissipate through early this morning, though some patchy areas of dense fog could remain along the Milk River valley through 6 AM. A cold front will move south through the area later this morning bringing a shift to northwesterly winds with gusts up to 45 mph at times through this afternoon. In addition, snow showers are possible along and behind the cold front which could bring some brief reductions in visibility. $$ MTZ050-222200- /O.UPG.KTFX.HW.A.0026.201222T1500Z-201223T0300Z/ /O.NEW.KTFX.HW.W.0024.201222T1800Z-201223T0300Z/ Judith Basin- Including Raynesford, Stanford, and Hobson 348 AM MST Tue Dec 22 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Judith Basin. * WHEN...From 11 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Snow showers will also develop this afternoon with quickly changing visibility in addition to the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
2 follow-up statements
414 WWUS75 KTFX 222136 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 236 PM MST Tue Dec 22 2020 MTZ047-050-051-230300- /O.CON.KTFX.HW.W.0024.000000T0000Z-201223T0300Z/ Blaine-Judith Basin-Fergus- Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 236 PM MST Tue Dec 22 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph occurring. * WHERE...Blaine and Fergus counties. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing snow will reduce visibility in high winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
292 WWUS75 KTFX 230239 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 739 PM MST Tue Dec 22 2020 MTZ047-050-051-230345- /O.EXP.KTFX.HW.W.0024.000000T0000Z-201223T0300Z/ Blaine-Judith Basin-Fergus- Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 739 PM MST Tue Dec 22 2020 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... Strong winds are diminishing over Central MT. Thus the high wind warning will be allowed to expire at 8 PM. $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 21, 11:00 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Dec 21, 11:00 PM MST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1100 PM MST Mon Dec 21 2020 ...Aviation section updated... .UPDATE... The main update this evening was to issue a Dense Fog Advisory for most of the northern plains through 11 pm MST. Thinning clouds and an easterly upslope wind over areas that received precipitation today have combined to produce widespread dense fog and low clouds. The warm front is moving north over the plains a bit slower than expected, delaying the spread of increasing southerly downslope winds that should help mix the airmass. There is a chance that the Advisory may need to be extended for at least parts of the area, depending on the advance of these winds. Otherwise, the forecast is generally handling the situation well. Coulston && .SYNOPSIS... Some areas of light precipitation will continue over north-central Montana this afternoon, with some freezing drizzle possible along and north of the Hi-Line tonight. A strong front tomorrow delivers areas of snow and some strong winds to much of northern and eastern Montana tomorrow into early Wednesday. Calmer and milder conditions are expected late in the week, including Christmas. && .AVIATION... 1100 PM MST Mon Dec 21 2020 (22/00Z TAF period) Areas of IFR conditions continue this evening as areas of dense linger across the the north-central plains. KCTB is the most affected by this freezing fog, though KHVR has also recently seen the fog roll in. Expect the fog to gradually dissipate from southwest to northeast over the next few hours. Elsewhere, VFR conditions persist this evening for now. However, expect clouds to increase through the overnight as a Pacific weather system moves in. Snow showers are expected area-wide, and there could be brief bursts of +SN at the onset of snow early Tuesday morning, especially across at KBZN, KEKS, and KHLN. Winds will increase with the arrival of this system, with wind gusts in excess of 30kts, with localized gusts in excess of 40kts, especially at KCTB, KHVR, and KLWT. Low clouds are expected tomorrow, which will cause mountain obscuration expected. Additionally, winds will combine with snow at times, especially across the plains terminals, likely resulting in MVFR/IFR conditions at times. Ludwig Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 510 PM MST Mon Dec 21 2020/ 510 pm update...Areas of fog and low clouds have developed across much of North Central and Central Montana as the sun set in the wake of today's precipitation. Have therefore added mention of fog to these areas through midnight or so. Will re-evaluate the situation later as to whether it will continue beyond midnight, but there is a good chance that the southerly winds in the wake of the warm front may be enough to help mix out the lower levels of the atmosphere. Coulston The overall pattern responsible for our active weather still has one more act left, which began today as yet another low pressure system approached. Some rain and snow showers have moved north across the area as a warm front pushed north. It continues to snow this afternoon along and west of I-15 in Glacier and Toole counties, but is rain just about everywhere else. However, there remains concern for some light icing along and north of the Hi- Line this afternoon and evening, as low level moisture will sit below dry air at and above -10C. In areas where temps got into the 40s during the day, icing on roads will be less of a concern. However, a light glaze will be possible on overpasses, other elevated roadways, sidewalks, etc, even in these areas, and roads toward the Canadian border may also become slick, as these areas remained colder during the day. South to southwest winds developing later tonight may lead to temperatures actually rising overnight, especially for Judith Basin and Cascade counties, and the Rocky Mountain front area. The aforementioned weather system will make its curtain call during the day on Tuesday, as the low pressure system responsible slides across the area. As the low moves eastward, the northeasterly flow behind it will bring some snow showers to the area. Gusty winds also look likely with this system, and the forecast for these gusts has increased some from previous forecasts, potentially peaking around 50 knots in spots. Thus, in collaboration with GGW and BYZ, we issued a High Wind Watch for much of the north-central Plains for tomorrow. With the gusty winds and falling snow, there is some concern that there could be some reductions in visibility, but right now this threat looks to be limited by the lack of an existing snowpack. However, folks will need to watch for localized squall conditions along and behind the front tomorrow. Behind this final system, upper level ridging looks to build into our area, which should allow for a few quiet days leading up to and following Christmas. Temperatures should reach the upper 30s/low 40s for most during the second half of the week, with lows dipping down into the teens and 20s. Our next chance for unsettled weather looks to come over the weekend as a weather system moves in, possibly bringing snow to the Southwest. -Kredensor/Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 30 36 15 34 / 10 50 20 0 CTB 25 29 10 30 / 30 50 0 0 HLN 30 36 17 33 / 20 70 30 0 BZN 31 36 11 30 / 20 60 30 0 WYS 23 26 -6 17 / 60 80 40 0 DLN 29 32 7 25 / 20 30 30 0 HVR 29 36 13 32 / 20 40 0 0 LWT 29 35 12 30 / 10 70 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Tuesday above 5000 feet for Central and Southern Lewis and Clark...Jefferson...Northern Rocky Mountain Front...Southern Rocky Mountain Front. Dense Fog Advisory until 11 PM MST this evening Blaine... Cascade...Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. High Wind Watch from 8 AM MST Tuesday through Tuesday evening Blaine...Chouteau...Fergus...Hill...Judith Basin...Liberty. Winter Weather Advisory from 5 AM to 8 PM MST Tuesday above 5000 feet for Cascade...Judith Basin...Meagher. High Wind Watch from 5 AM MST Tuesday through Tuesday afternoon Eastern Glacier...Eastern Pondera...Toole. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 7:19 PM MST | Dense Fog Advisory | TFX | 9 hr | |
| Dec 22, 3:56 PM MST | Special Weather Statement | TFX | Chouteau, Judith Basin, Lewis and Clark | 64 min |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.